Hail, St. Lawrence
- When
- July 18, 10:12 AM EST
- Where
- St. Lawrence County, 0.49 mi E of Heuvelton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.620, -75.410
Dime size hail was reported.
A few thunderstorms developed ahead of a cold front during the late morning of July 18th across northern NY. One storm initially developed in Ontario province and moved into the St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A few thunderstorms developed ahead of a cold front during the late morning of July 18th across northern NY. One storm initially developed in Ontario province and moved into the St. Lawrence River valley near Potsdam and produced some localized wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:44 AM EST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 1044 AM EDT Mon Jul 18 2016 .SYNOPSIS... Scattered showers and thunderstorms, some strong to severe will develop across the area today into this evening before a cold front brings cooler and drier weather to the region for Tuesday into Wednesday. A return to warmer more humid weather is expected from Thursday onward into next weekend with a renewed threat for scattered showers and thunderstorms. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... As of 1044 AM EDT Monday...Scattered convection has already developed across portions of Northern NY this morning. Isolated strong storms possible this morning with more convection developing this afternoon. Overall forecast in good shape but bumped up POPs this morning to reflect ongoing convection. SPC MCD update at 1316Z reinforces thinking of strong to severe storms today. Previous discussion...Expect some strong to locally severe this afternoon/early evening as an approaching longwave trough and attendant cold front make headway into the region. The combination of decent instability (to 1500-2000 j/kg), deep layer shear, boundary layer moisture (dewpoints already in the 60s to around 70) and broad height falls aloft all support the idea of scattered to numerous showers and storms, some strong to severe. The general unidirectional nature of the wind fields aloft would suggest the potential for multi-cluster development which will likely evolve into one or more LEWP/linear segments as activity progresses east through the afternoon hours. Strong to locally damaging winds look to be the main threat with large hail a somewhat lesser concern given fairly high freezing levels above 12 kft (SEE SPC SWODY1 outlook for further discussion and current wind/hail progs). A review of latest CAM output suggests two main threat areas: 1) A potential line developing across central NY state into the upper Hudson Valley and southern VT on the edge of deepest shear/instability and within an area of steeper mid-level lapse rates, and 2) another cluster of storms which should develop across the far north or far southern Canada in area of greatest instability, upper diffluence and height falls. Given these consistent trends in the model output, there could be an area across the Adirondacks into central VT that could be spared/missed by this activity. Time will tell but those with outdoor/recreational interests this afternoon should keep abreast of the latest weather and be prepared to seek shelter should threatening weather approach. Highs today should top out in the lower to mid 80s with a few upper 80s possible central/south under partial sunshine. As we progress into this evening the southern convective line should be clearing south and east of the region while secondary cluster/line of storms should be ongoing across the north as frontal boundary approaches from southern Canada. With loss of heating the larger severe threat should wane after 900 to 1000 pm or so, but per blended CAM output have continued threat of scattered showers/storms through midnight to 200 am or so across the north. As frontal boundary swings through the area later in the evening winds will shift to west/northwesterly and begin a large-scale drying trend. Low temperatures generally in the 50s to around 60 by daybreak Tuesday. && .SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY/... As of 345 AM EDT Monday...Cold front and upper trough depart region with surface high building into area with a comfortably cooler/drier airmass for tue and wed. Highs will be only in lower 70s tues with just a few degs below seasonable normals for wednesday. Dewpoints will be in the 40s with tue ngt lows in the 40s/50s across the region. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 345 AM EDT Monday...The lifting of the trough that passes across the region mon night allows rising heights for the remainder of the week as the central CONUS heat ridge dominates through the period. Our forecast area never gets into the heart of the heat ridge yet rising heights and southwest return flow will allow temperatures to rise 5 to 10 degrees above normal through the period with increasing humidity late week into the weekend. There will likely be several disturbances along the northern periphery of the heat ridge that will bring us multiple chances of showers and thunderstorms...the question is just timing in a fast zonal flow. The first chance is looking like thu ngt/fri as a shortwave in the WNW flow around the heat ridge moves across the area. timing appears to be more thu ngt-fri thus missing peak heating on thu yet some steep mid-level lapse rates with an elevated mixed layer advecting into the region thus a chance of thunder late thu in the north with continued threat thu ngt-fri and possibly linger into fri ngt. I've left a chance of showers/thunderstorms for sat but pops have lowered and think this may be the dry day of the weekend with some shortwave ridging on the heels of the departing shortwave. However...a surface warm front with a return of humidity may bring us another chance of showers/storms sat ngt with another cold front and northern shortwave on sunday and more thunderstorms. && .AVIATION /15Z Monday THROUGH Friday/... Through 12z Tuesday...VFR through much of the period though with caveats as cold front and potential strong storms affect the region this afternoon. Cigs generally sct/bkn from 040-080 agl range with some mainly sky conds through 15z. Scattered to numerous showers/storms are expected to develop across eastern NY by 16Z then progress quickly east and south through VT in the 17-21Z time frame. Brief MVFR cigs and IFR visibilities likely with stronger convective cores. Potential for strong/locally severe storms with large hail, strong/gusty winds and severe turbulence. For more info see latest SWODY1 from NWS Storm Prediction Center. Winds trending south to southwesterly and gusty to 20 kts by late morning/afternoon before veering to west/northwesterly and abating after 23Z into the overnight hours. Outlook 12z Tuesday through Friday... 12Z Tue - Thu: VFR under high pressure. Overnight IFR fog possible each night, especially at KSLK and KMPV. 00Z Fri onward...VFR, though with potential for showers/storms and brief ifr/mvfr possible. && .MARINE... As of 345 AM EDT Monday...Those planning to boat on Lake Champlain (or even the other smaller lakes for that matter) will need to pay close attention to the weather throughout the day and be prepared to return to safe harbor in the matter of just a few minutes. Thunderstorms, some strong to perhaps locally severe, will develop by the afternoon hours. These storms will easily be able to produce strong wind gusts in excess of 35 knots, short- lived higher waves, frequent lightning and perhaps large hail. A Lake Thunderstorm Advisory is in effect for this afternoon due to this threat. In addition, south to southwesterly winds will be rather gusty today, frequently reaching to near 20 knots. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...JMG/KGM SHORT TERM...SLW LONG TERM...SLW AVIATION...JMG MARINE...JMG/Nash
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 300 AM EDT MON JUL 18 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-190700- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 300 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING WITH THE PRIMARY THREAT OCCURRING BETWEEN 1 PM AND 9 PM. SOME OF THE STORMS WILL BECOME STRONG TO LOCALLY SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. WHILE LESS LIKELY, LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE IN THE MOST SEVERE STORMS. TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTING ARE ALSO TO BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 924 AM EDT MON JUL 18 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-181600- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 924 AM EDT MON JUL 18 2016 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY EVENING FOR THE NORTH COUNTRY... STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS THE NORTH COUNTRY AS A COLD FRONT MOVES ACROSS THE REGION. LOOK FOR STORMS TO START AS EARLY AS NOON ACROSS CENTRAL AND SOUTHERN VERMONT AND ESSEX COUNTY NEW YORK. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN VERMONT AND NORTHERN NEW YORK BETWEEN 3 AND 6 PM. IN BOTH SITUATIONS...STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE QUICKLY. THE PRIMARY THUNDERSTORM HAZARD IS STRONG TO DAMAGING WINDS CAPABLE OF BRINGING DOWN TREES AND POWERLINES. LARGE HAIL IS A SECONDARY HAZARD. HIGH RAINFALL RATES IN THUNDERSTORMS MAY BE CAPABLE OF ISOLATED FLASH FLOODING IF STORMS CAN MOVE OVER THE SAME LOCATION. REMEMBER THAT ALL THUNDERSTORMS ARE CAPABLE OF FREQUENT, DEADLY CLOUD-TO-GROUND LIGHTNING. PEOPLE SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER FORECAST TODAY THROUGH OUR WEBSITE, YOUR LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO. BE PREPARED TO TAKE THE NECESSARY ACTION IF THREATENING WEATHER APPROACHES. THOSE WITH OUTDOOR ACTIVITIES INCLUDING BOATERS, CAMPERS AND HIKERS SHOULD BE ESPECIALLY AWARE AND BE PREPARED TO SEEK SAFE SHELTER OR SAFE HARBOR. LOCONTO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1112 AM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL HEUVELTON 44.62N 75.41W
07/18/2016 E0.75 INCH ST. LAWRENCE NY PUBLIC
&&
EVENT NUMBER BTV1600572
CMThe Ft Drum radar (KTYX), 98 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime size hail was reported.
Several trees down on utility lines due to thunderstorm winds.
Several trees downed by thunderstorm winds in Potsdam.
Slightly larger than quarter-size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643627, 643625, 643626, 643628.